Alert archive / Minnesota / Severe Thunderstorm Warnings in 2016
Severe Thunderstorm Warning 181, NWS Sioux Falls, SD
NWS Sioux Falls, SD issued this severe thunderstorm warning at Sep 24, 2016, 3:54 PM CDT for Cottonwood County, Lyon County, Murray County, Minnesota. It was in force for 36 min. 2 reports came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Sep 24, 2016, 3:54 PM CDT (20:54 UTC)
- Expired
- Sep 24, 2016, 4:30 PM CDT
- In force
- 36 min
- Issued by
- NWS Sioux Falls, SD
- Area
- Storm-based polygon
- Hail
- 0.75 in
- Wind
- 60.0 mph
Counties Cottonwood County, MN, Lyon County, MN, Murray County, MN
The radar
The Sioux Falls radar (KFSD), 105 km from the middle of the area, began a volume at 20:55 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Sep 24, 3:56 PM CDT | TSTM WND GST 65 | 3 N Currie, MN | FEW TREES DOWN AT SCHREIER CAMPGROUND AND 1.30 RAINFALL SO FAR. |
| Sep 24, 3:56 PM CDT | TSTM WND GST 70 | Currie, MN | WIND GUSTS ESTIMATED AT 70 MPH DUE TO HUGE WAVES SPLASHING UP ON THE DOCKS OF LAKE SARAH. |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched 2 storm reports to this severe thunderstorm warning; the first came 2 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Minneapolis, MN (KMPX), launched 12:00Z, 8.9 hours before the alert went out and 181 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 6 J/kg
- Mixed-layer CIN
- -73 J/kg
- Mixed-layer LCL
- 484 m above ground
- 0-6 km bulk shear
- 18 kt
- 0-1 km storm-relative helicity
- 158 m²/s²
- 0-3 km storm-relative helicity
- 154 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
014
WUUS53 KFSD 242054
SVRFSD
MNC033-083-101-242130-
/O.NEW.KFSD.SV.W.0181.160924T2054Z-160924T2130Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE SIOUX FALLS SD
354 PM CDT SAT SEP 24 2016
THE NATIONAL WEATHER SERVICE IN SIOUX FALLS HAS ISSUED A
* SEVERE THUNDERSTORM WARNING FOR...
EASTERN MURRAY COUNTY IN SOUTHWESTERN MINNESOTA...
NORTHWESTERN COTTONWOOD COUNTY IN SOUTHWESTERN MINNESOTA...
SOUTHEASTERN LYON COUNTY IN SOUTHWESTERN MINNESOTA...
* UNTIL 430 PM CDT
* AT 353 PM CDT...A SEVERE THUNDERSTORM WAS LOCATED OVER SLAYTON...
MOVING NORTHEAST AT 60 MPH.
HAZARD...60 MPH WIND GUSTS.
SOURCE...RADAR INDICATED.
IMPACT...EXPECT DAMAGE TO ROOFS...SIDING...AND TREES.
* THIS SEVERE THUNDERSTORM WILL BE NEAR...
DOVRAY AROUND 405 PM CDT.
TRACY AROUND 410 PM CDT.
OTHER LOCATIONS IMPACTED BY THIS SEVERE THUNDERSTORM INCLUDE HADLEY
AND IONA.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
FOR YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF A
BUILDING.
&&
LAT...LON 4399 9556 4391 9580 4398 9589 4427 9560
4419 9559 4419 9526
TIME...MOT...LOC 2053Z 221DEG 52KT 4402 9575
HAIL...<.75IN
WIND...60MPH
$$
MJF2 follow-up statements
937
WWUS53 KFSD 242112
SVSFSD
SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE SIOUX FALLS SD
412 PM CDT SAT SEP 24 2016
MNC033-083-101-242130-
/O.CON.KFSD.SV.W.0181.000000T0000Z-160924T2130Z/
MURRAY MN-COTTONWOOD MN-LYON MN-
412 PM CDT SAT SEP 24 2016
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 430 PM CDT
FOR EASTERN MURRAY...NORTHWESTERN COTTONWOOD AND SOUTHEASTERN LYON
COUNTIES...
AT 411 PM CDT...A SEVERE THUNDERSTORM WAS LOCATED NEAR DOVRAY...OR 13
MILES NORTHEAST OF SLAYTON...MOVING NORTHEAST AT 55 MPH.
HAZARD...60 MPH WIND GUSTS.
SOURCE...RADAR INDICATED.
IMPACT...EXPECT DAMAGE TO ROOFS...SIDING...AND TREES.
WINDS OF 53 MPH WERE REPORTED RECENTLY AT THE SLAYTON AIRPORT. SOME
TREE DAMAGE HAS BEEN REPORTED EARLIER FROM THESE STORMS.
THIS SEVERE THUNDERSTORM WILL REMAIN OVER MAINLY RURAL AREAS OF
EASTERN MURRAY...NORTHWESTERN COTTONWOOD AND SOUTHEASTERN LYON
COUNTIES...INCLUDING THE FOLLOWING LOCATIONS: HADLEY AND IONA.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
FOR YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF A
BUILDING.
IF ON OR NEAR AREA LAKES...GET AWAY FROM THE WATER AND MOVE INDOORS
OR INSIDE A VEHICLE. REMEMBER...LIGHTNING CAN STRIKE OUT TO 15 MILES
FROM THE PARENT THUNDERSTORM. IF YOU CAN HEAR THUNDER...YOU ARE
CLOSE ENOUGH TO BE STRUCK BY LIGHTNING. MOVE TO SAFE SHELTER NOW! DO
NOT BE CAUGHT ON THE WATER IN A THUNDERSTORM.
&&
LAT...LON 4399 9556 4391 9580 4398 9589 4427 9560
4419 9559 4419 9526
TIME...MOT...LOC 2111Z 225DEG 48KT 4413 9557
HAIL...<.75IN
WIND...60MPH
$$
MJF683
WWUS53 KFSD 242128
SVSFSD
SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE SIOUX FALLS SD
428 PM CDT SAT SEP 24 2016
MNC033-083-101-242136-
/O.EXP.KFSD.SV.W.0181.000000T0000Z-160924T2130Z/
MURRAY MN-COTTONWOOD MN-LYON MN-
428 PM CDT SAT SEP 24 2016
...THE SEVERE THUNDERSTORM WARNING FOR EASTERN MURRAY...NORTHWESTERN
COTTONWOOD AND SOUTHEASTERN LYON COUNTIES WILL EXPIRE AT 430 PM
CDT...
THE STORM WHICH PROMPTED THE WARNING HAS WEAKENED BELOW SEVERE
LIMITS...AND NO LONGER POSE AN IMMEDIATE THREAT TO LIFE OR PROPERTY.
THEREFORE...THE WARNING WILL BE ALLOWED TO EXPIRE. HOWEVER GUSTY
WINDS ARE STILL POSSIBLE WITH THIS THUNDERSTORM.
AT 356 PM...70 MPH WINDS WERE REPORTED AT LAKE SARAH BY A TRAINED
SPOTTER.
LAT...LON 4399 9556 4391 9580 4398 9589 4427 9560
4419 9559 4419 9526
TIME...MOT...LOC 2124Z 221DEG 52KT 4413 9557
$$
MJFWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Sioux Falls, SD wrote its last area forecast discussion before this severe thunderstorm warning went out at Sep 24, 3:07 PM CDT, 47 minutes earlier.
Area forecast discussion, Sep 24, 3:07 PM CDT, 47 minutes before
Area Forecast Discussion National Weather Service Sioux Falls SD 307 PM CDT SAT SEP 24 2016 .SHORT TERM...(This evening through Sunday) Issued at 307 PM CDT Sat Sep 24 2016 Well advertised large upper low will lift slowly northeastward tonight and Sunday, with the center of the low tracking from northwest SD, to around Lake Winnipeg during that time frame. A subtle short wave is now discernible moving from south to north across South Dakota this afternoon and early evening, then enters North Dakota late this evening and overnight. Mass transport of deep layer moisture is evident ahead of this short wave right in our area, generally east of the James River Valley, where widespread showers and storms will be prevalent through the early evening hours. Areas of heavy rainfall will also occur, with rainfall amounts averaging roughly an inch, and localized amounts of two inches, again generally east of the James River Valley. ML CAPE is rather thin, with values close to or less than 1000 J/Kg helping to make this a very efficient rain maker. Not too concerned about severe weather at this point as the rain cooled air will likely rapidly stabilize the lower to mid levels. But would not rule out some 40 mph wind gusts and small hail up to the size of dimes. This was already relayed in the HWO product a while back. As the short wave moves northward overnight, the rainfall will rapidly wane from west to east late this afternoon and evening. Much drier air will entrain in from the west. With a strong surge of cold air advection and stout mixed layer winds, our south central SD zones around Chamberlain will be very close to a wind advisory from roughly about 09Z to 18Z Sunday. Loading up the heftier guidance values in terms of wind speeds were used, and then manually added a few knots to the speeds of those to match the mixed layer winds were used. So this is something to watch for a bit later on. The rest of the forecast area will be breezy to windy on Sunday, but wind speeds actually subside a tad in our western zones Sunday afternoon after the cold air advection and tight gradient subside. Sundays highs will be much cooler when compared to this past week, with widespread 60 to 65 in store. A lot of cold air advection and a bit of trowaling in the 295-305K layer will push stratus southward into much of our forecast area, and the moisture gets deep enough in the afternoon in our northeast zones to warrant a mention of light showers. .LONG TERM...(Sunday night through Saturday) Issued at 307 PM CDT Sat Sep 24 2016 Upper trough shifts east into the Upper Mississippi Valley Sunday evening, followed by a slow transition to a dominant mid-upper level ridge over the Northern Plains by mid next week. Upper low stagnates over the Great Lakes through Tuesday night, which prevents the upper ridge from moving too far east. But it appears as though it should have enough influence that daytime temperatures will shift from a few degrees below normal Monday, to a few degrees above normal by Tuesday. Monday should be a fairly mixy day in northwest flow, and have nudged winds upward and dew points downward from the broader model consensus. The drier air mass moving in for Monday should allow for some cool nighttime lows Monday night as the surface ridge moves into the James River Valley. Cannot rule out some readings dipping into the 30s in some valley areas, but expect most locations to see lows in the lower-mid 40s. Great Lakes upper low begins to open up and slide east Wednesday, allowing the upper ridge to build eastward through the Plains/Upper Midwest Thursday, then into the western Great Lakes by Friday. This will allow the temperatures to remain above normal, with highs in the 70s anticipated through the end of the week. Models differ in how quickly the upper ridge will move far enough east to allow for southwest flow to develop into the region. ECMWF is slower, and thus remains largely dry through the end of this forecast period. GFS is faster, which results in scattered precipitation chances by Friday and Saturday as waves lift northeast across the region. Given the uncertainties at this range, left some slight chance pops in the forecast for late this upcoming week. && .AVIATION...(For the 18Z TAFS through 18Z Sunday afternoon) Issued at 1223 PM CDT Sat Sep 24 2016 18Z TAFs reflect showery conditions this afternoon with embedded thunderstorms. Rainfall beginning to fill in across eastern Nebraska at this time, and is heading northward. Therefore it should affect the TAF sites for awhile this afternoon. VFR conditions will be mixed with MVFR and possibly even short term IFR conditions under the rainfall. Otherwise, there will be a gradual eroding of the cloud cover from west to east through the evening hours and into the overnight, providing VFR conditions for a bulk of tonight. Cold air advection stratus clouds will then move into the western half of the forecast area Sunday morning providing MVFR cloud cover for KHON and KFSD. && .FSD Watches/Warnings/Advisories... SD...None. MN...None. IA...None. NE...None. && SHORT TERM...MJ LONG TERM...JH AVIATION...MJ
Hazardous weather outlook, Sep 24, 1:48 PM CDT, 2 hours 6 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE SIOUX FALLS SD 148 PM CDT SAT SEP 24 2016 IAZ001>003-012>014-020>022-031-032-MNZ071-072-080-081-089-090-097- 098-NEZ013-014-SDZ040-055-056-061-062-066-067-069>071-251900- LYON IA-OSCEOLA-DICKINSON-SIOUX-O'BRIEN-CLAY IA-PLYMOUTH-CHEROKEE- BUENA VISTA-WOODBURY-IDA-LINCOLN MN-LYON MN-MURRAY-COTTONWOOD- NOBLES-JACKSON-PIPESTONE-ROCK-DIXON-DAKOTA-BROOKINGS-LAKE-MOODY- MCCOOK-MINNEHAHA-TURNER-LINCOLN SD-YANKTON-CLAY SD-UNION- 148 PM CDT SAT SEP 24 2016 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTHWEST IOWA...WEST CENTRAL IOWA...SOUTHWEST MINNESOTA...NORTHEAST NEBRASKA...EAST CENTRAL SOUTH DAKOTA AND SOUTHEAST SOUTH DAKOTA. .DAY ONE...THIS AFTERNOON AND TONIGHT WIDESPREAD THUNDERSTORMS WILL MOVE NORTHWARD SATURDAY AFTERNOON AND EVENING. RAINFALL AMOUNTS WILL AVERAGE ONE INCH OVER THE ENTIRE AREA. HOWEVER LOCALIZED RAINFALL AMOUNTS OF TWO INCHES IS CERTAINLY NOT OUT OF THE QUESTION. THE STRONGEST CELLS COULD PRODUCE WIND GUSTS AROUND 40 MPH AND HAIL UP TO THE SIZE OF DIMES. .DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION WILL LIKELY NOT BE NEEDED...BUT ANY REPORTS OF URBANIZED FLOODING ARE WELCOME. SDZ038-050-052-053-057>059-063-064-251900- BEADLE-GREGORY-JERAULD-SANBORN-BRULE-AURORA-DAVISON-CHARLES MIX- DOUGLAS- 148 PM CDT SAT SEP 24 2016 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL SOUTH DAKOTA...EAST CENTRAL SOUTH DAKOTA...SOUTH CENTRAL SOUTH DAKOTA AND SOUTHEAST SOUTH DAKOTA. .DAY ONE...THIS AFTERNOON AND TONIGHT NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION WILL NOT BE NEEDED. SDZ039-054-060-065-068-251900- KINGSBURY-MINER-HANSON-HUTCHINSON-BON HOMME- 148 PM CDT SAT SEP 24 2016 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF EAST CENTRAL SOUTH DAKOTA AND SOUTHEAST SOUTH DAKOTA. .DAY ONE...THIS AFTERNOON AND TONIGHT SCATTERED THUNDERSTORMS WILL MOVE NORTHWARD SATURDAY AFTERNOON. THE STRONGEST CELLS COULD PRODUCE A QUICK HALF INCH TO ONE INCH OF RAINFALL...ESPECIALLY ALONG AND SOUTH OF INTERSTATE 90. .DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION WILL NOT BE NEEDED.
In the hours before
Local storm report, Sep 24, 3:53 PM CDT, 1 minute before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SIOUX FALLS SD
353 PM CDT SAT SEP 24 2016
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0335 PM TSTM WND DMG 1 N EDGERTON 43.88N 96.13W
09/24/2016 PIPESTONE MN TRAINED SPOTTER
LOTS OF TREE BRANCHES UP TO 2 INCHES IN
DIAMETER KNOCKED DOWN ACROSS TOWN IN
EDGERTON. ALSO PONDING WATER IN THE STREETS.
&&
TRMThe office that day
Everything else NWS Sioux Falls, SD issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Sep 24, 3:32 PM CDT | Severe Thunderstorm Warning | FSD | Lincoln, Lyon, Murray, Nobles, Pipestone, Rock | 28 min |
| Sep 24, 4:02 PM CDT | Severe Thunderstorm Warning | FSD | Lincoln, Lyon, Murray, Pipestone | 28 min |
Nearby
Severe Thunderstorm Warnings in Minnesota, 2016Every severe thunderstorm warning in 2016
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.